Thunderstorm Wind, Cook
- When
- July 9, 5:41 PM CST
- Where
- Cook County, Palatine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.100, -88.050
A large tree limb was blown down.
Scattered thunderstorms moved across portions of northern Illinois during the evening of July 9th producing areas of wind damage including a swath of wind damage in Elgin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northern Illinois during the evening of July 9th producing areas of wind damage including a swath of wind damage in Elgin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 5:30 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 630 PM CDT Thu Jul 9 2020 .SHORT TERM... 257 PM CDT Through Friday night... The chances for some severe thunderstorms and heavy rainfall continue to be the primary concern for northern IL late this afternoon through the evening. Thunderstorm activity over our area has remained isolated to this point. However, thunderstorms have been on the uptick to our west over IA early this afternoon in advance of an approaching MCV over central IA. The MCV will track eastward into northwestern IL this evening, and over northeastern IL tonight. As it does so, it will continue to interact with an uncapped and unstable environment (1800 MLCAPE per the 18z DVN RAOB) thus leading to more numerous showers and storm development in a band or two over northern IL into this evening. The threat of severe thunderstorms will continue to be primarily focused on some isolated instances of damaging wind gusts over northern central, and perhaps parts of northeastern IL this evening. This threat should wane across the area later this evening and overnight. The other threat with these storms this evening into tonight is the threat for some periods of very heavy rainfall. Since the storms are expected to develop into north to south oriented bands, which will be nearly parallel to the steering layer flow, the potential exists for a period of training storms over northern IL this evening. This adds some concern for the potential for some areas of flash flooding as the rain rates in these storms could easily exceed 2" per hour. So, even though some of the area has been on the dry side lately, I cannot rule out this possibility especially in more urban areas. We have opted to hold off on issuing a flash flood watch, but this will need to be monitored closely for portions of northern IL this evening. Some showers and storms could linger over eastern IL and northwestern IL late tonight, but this activity should begin to shift out of the area Friday morning. Thereafter, it appears that Friday afternoon could be mainly dry across the area. Temperatures should also be cooler on Friday as some breezy northwesterly winds develop and usher in a bit cooler airmass. Expect high temperatures to be in the mid to upper 80s. KJB && .LONG TERM... 316 PM CDT Saturday through Thursday... Northwest flow expected over the weekend with some model discrepancies regarding potential northwest flow shortwave. NAM and GFS both have a more amplified shortwave (likely result of convective enhancement) with an attendant greater convective risk, though with differing timing (GFS Saturday night vs NAM Sunday). The ECMWF doesn't really have any meaningful shortwave with the northwest flow this weekend and would support largely a dry weekend. While a more amplified solution cannot be ruled out, leaning toward the less amplified ECMWF solution. NBM pops were fairly aggressive for the weekend, so reverted back to previous shift's lower pops. Certainly the NAM/GFS would support hanging on to these pops, and should these more amplified solutions verify, then pops would likely need to be bumped up once confidence in timing increases. Would appear the massive/intense heat dome over the central and western U.S. looks like it will briefly bulge northeastward into the area Tues/Wed time frame in advance of a northern stream shortwave trough. This should allow temps to rebound back into the 90s by Tuesday with NBM keeping 90s going the remainder of the week. Worth noting that if convection/convective debris were to linger during the afternoon, then there could be an unscheduled break in the 90 degree heat. Tightening geopotential height gradient between the strong upper ridge and northern stream trough will result in a corridor of stronger flow aloft, which could certainly support a ring of fire type pattern with attendant strong/severe convective threat on the northern flanks of the upper ridge. At this distance, hard to say where exactly this will set-up and if it will affect our CWA. Our best chances look to be in the midweek Tue-Thu time frame, which is where NBM pops were targeting the best chances. Beyond that time frame, medium range ensemble guidance continues to suggest the heart of the upper ridge will build northeast into the Midwest next weekend. If this pans out, an even more intense spell of heat would be possible at that time. - Izzi && .AVIATION... For the 00Z TAFs... 630 PM...Forecast concerns include... Thunderstorms this evening. Showers and mvfr cigs overnight/daybreak. Gusty northwest winds Friday. Isolated thunderstorms continue to develop across northern IL late this afternoon with a line of storms crossing into northwest IL. The isolated activity will continue over the next few hours with coverage likely increasing toward the WI/IL state line. The line of storms to the west is expected to move east across the terminals through the evening. Any of these storms will be able to produce strong/erratic winds/outflows along with very heavy rain that may briefly reduce visibility to 1sm or less. After this activity ends late this evening...there will be a continued chance for showers overnight and toward daybreak Friday morning. Only medium confidence for coverage but opted to add prevailing showers to this forecast. During this time period...cigs are expected to lower into mvfr with low mvfr or ifr cigs possible. Confidence is low for cigs overnight and cigs should lift quickly by mid/late Friday morning...possibly scattering out by midday. Prevailing winds outside of the thunderstorms will likely be south or south/southeast early this evening with gusts into the 20kt range. Winds will likely become disturbed with convective activity possibly becoming light southeast late this evening and then shifting northwest with a cold front in the predawn hours. Winds and gusts will steadily increase Friday morning with gusts into the lower/mid 20kt range through sunset Friday evening. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
408 PM CDT Thu Jul 9 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-102115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
408 PM CDT Thu Jul 9 2020 /508 PM EDT Thu Jul 9 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 70 mph.
Limited hail risk...up to quarter size.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Thunderstorms will increase in coverage this evening and could
continue into the portions of the overnight hours. A few of the
storms this evening could become strong to locally severe with
damaging winds the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Monday...
Limited Thunderstorm Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
There is a small chance of thunderstorms this weekend. Hot weather
is expected to return Tuesday and Wednesday with some threat of
thunderstorms as well.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening, especially along the I-39
corridor.
GENERAL STORM MOTION OF THE DAY:
Moving toward northeast at 15 to 20 mph.
LMZ740>745-102115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
408 PM CDT Thu Jul 9 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Sunday...
Limited Thunderstorm Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
- Izzi
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
611 PM CDT Thu Jul 9 2020
ILZ004>006-011>013-103-100015-
Lake IL-Kane IL-Boone IL-De Kalb IL-McHenry IL-DuPage IL-
Northern Cook IL-
611 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAKE...DE KALB...KANE...
MCHENRY...DUPAGE...NORTHWESTERN COOK AND BOONE COUNTIES UNTIL 715 PM
CDT...
At 609 PM CDT, Doppler radar was tracking strong thunderstorms over
northeastern Illinois. Each have the potential to produce wind gusts
in excess of 50 mph which is strong enough to down small tree limbs.
Small hail is possible, too. Move indoors if you hear thunder!
LAT...LON 4249 8780 4227 8783 4202 8767 4200 8773
4202 8782 4198 8782 4201 8789 4200 8794
4172 8791 4169 8796 4169 8803 4173 8803
4172 8860 4163 8860 4163 8894 4249 8894
TIME...MOT...LOC 2309Z 233DEG 49KT 4201 8866
BorchardtThe Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
6 thunderstorm wind. Local standard time, as filed.
A large tree limb was blown down.
A large tree limb was blown down.
A large tree limb was blown down across a road.
Trees were blown down and a steel pier on the Fox River was damaged.
A swath of wind damage occurred in Elgin starting north of Route 20 and west of Route 31 and continuing northeast between Route 31 and Dundee Avenue, ending south of Interstate 90. Numerous trees and tree limbs were blown down. Some trees were uprooted. Two tree limbs were blown down onto a car. Utility poles and power lines were also blown down.
Wind gusts were estimated to 60 mph and 2 inch diameter tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904143, 904144, 904145, 904149, 904147, 904146.